Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 153, NWS Springfield, MO

July 21, 2005Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2005, 5:48 PM CDT for Morgan County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 5:48 PM CDT (22:48 UTC)
Expired
Jul 21, 2005, 6:22 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212248
SVRSGF
MOC141-212345-
/O.NEW.KSGF.SV.W.0153.050721T2248Z-050721T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 645 PM CDT.

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SMITHTON...OR 5 MILES EAST OF SEDALIA...AND MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  MORGAN COUNTY...INCLUDING THE TOWNS OF FLORENCE AND SYRACUSE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3883 9318 3867 9327 3834 9269 3857 9254

$$

LINDENBERG
2 follow-up statements
000 
WWUS53 KSGF 212310
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT THU JUL 21 2005

MOC141-212345-
/O.CON.KSGF.SV.W.0153.000000T0000Z-050721T2345Z/
MORGAN MO-
610 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORGAN COUNTY UNTIL
645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR SMITHTON...OR 11 MILES EAST OF SEDALIA...AND MOVING
SOUTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
MORGAN COUNTY...INCLUDING THE TOWN OF FLORENCE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3883 9318 3867 9327 3834 9269 3857 9254

$$

LINDENBERG
000 
WWUS53 KSGF 212322
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT THU JUL 21 2005

MOC141-212331-
/O.CAN.KSGF.SV.W.0153.000000T0000Z-050721T2345Z/
MORGAN MO-
621 PM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY HAS BEEN
CANCELLED...

AT 619 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3883 9318 3867 9327 3834 9269 3857 9254

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:36 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 3:36 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUL 21 2005

...MESOSCALE DISCUSSION...
HAD TO GO AHEAD AND INCLUDE A MENTION OF SCATTERED SHOWERS AND
THUNDERSTORMS FOR AREAS NORTHEAST OF A LINE FROM SCHELL CITY TO
BOLIVAR TO AVA MISSOURI.  A CLUSTER OF STORMS HAS DEVELOPED NEAR THE
KANSAS CITY AREA ASSOCIATED WITH A WEAK UPPER DISTURBANCE.  THIS
ACTIVITY WILL CONTINUE TO MOVE TO THE SOUTHEAST TOWARD CENTRAL
MISSOURI.

100 MIXED LAYER CAPES IN THIS AREA ACCORDING TO LAPS DATA...ARE
RUNNING AROUND 1700 J/KG...WITH ABOUT 30 KNOTS OF DEEP LAYER SHEAR.
THIS CAPE DOESNT APPEAR AS THOUGH ITS BEING REALIZED BY THESE
STORMS AS LOCAL OBSERVATIONS INDICATE THAT THE BASES OF THIS
CONVECTION IS VERY HIGH.  THEREFORE...I DONT EXPECT THIS ACTIVITY TO
BECOME SEVERE.  IF A COLD POOL CAN GET ORGANIZED...THEN WELL HAVE
TO RE-EVALUATE THE SEVERE POTENTIAL...BUT THAT SEEMS UNLIKELY.

.DISCUSSION...
UPPER LEVEL DOME OF HIGH PRESSURE HAS BEGAN PENETRATING THE EASTERN
PLAINS AND MISSOURI OZARKS REGION...IN THE WAKE OF AN UPPER LEVEL
SHEAR AXIS THAT REMAINS CONFINED OVER THE MISSISSIPPI DELTA.  THIS
SHEAR AXIS TRIGGERED STRONG TO SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS THIS AFTERNOON...AND ALL OF THIS CONVECTION REMAINED SOUTH
OF THE MISSOURI-ARKANSAS BORDER.  TEMPERATURES THIS AFTERNOON HAVE
STRUGGLED TO WARM INTO THE UPPER 90S.  THIS COMBINED WITH DEW POINTS
MIXING DOWN INTO THE MID AND UPPER 60S...HEAT INDICES HAVE RANGED
FROM THE UPPER 90S TO ABOUT 105 DEGREES.  BY LATE AFTERNOON...MOST
AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL HAVE
MET THE HEAT ADVISORY CRITERIA.  LOCATIONS ALONG THE OZARK PLATEAU
(INCLUDING SPRINGFIELD)...WILL NOT MEET THE CRITERIA...AS ELEVATION
EFFECTS LIMIT BOTH TEMPERATURES AND DEW POINTS...KEEPING HEAT
INDICES WITHIN THE 98 - 104 DEGREE RANGE.

FOR TONIGHT...THE UPPER RIDGE WILL CONTINUE TO BUILD
IN...HOWEVER...DEW POINTS MAY BE A LITTLE LOWER AS SOME DRY AIR
ADVECTION ASSOCIATED WITH TODAYS SOUTHWESTERLY BREEZES.  THIS MAY
HAVE A SLIGHT EFFECT ON LOW TEMPERATURES FOR TONIGHT.  ILL ADJUST
THE GRIDS TO BE ABOUT ONE DEGREE COOLER THAN LAST NIGHTS OBSERVED
LOWS...WHICH WERE GENERALLY IN THE LOW TO MID 70S...JOPLIN WAS THE
WARM SPOT WITH A LOW OF 77.  PRECIPITATION WISE...THE ONGOING DRY
FORECAST LOOKS GREAT.  THERE ARE SOME MINOR INDICATIONS ON WATER
VAPOR THIS AFTERNOON THAT SHOWS A FEW SHORTWAVES ROUNDING THE TOP OF
THE UPPER HIGH.  THE TRACK FOR THESE WAVES SHOULD REMAIN UP ACROSS
NEBRASKA AND NORTHERN MISSOURI.

MODELS AGREE THAT THE HEART OF THE HIGH PRESSURE DOME WILL BECOME
CENTERED DIRECTLY OVER THE STATE OF MISSOURI BY SATURDAY AND
SUNDAY.  THESE TWO DAYS WILL LIKELY BE THE WARMEST DAYS OF THE HEAT
WAVE...WITH HIGHS IN THE TRIPLE DIGITS OFF THE PLATEAU...UPPER 90S
ALONG THE PLATEAU.  HAVE CONTINUED THE HEAT ADVISORY THROUGH
TOMORROW...WITH THE EXCESSIVE HEAT WATCH IN EFFECT THROUGH SUNDAY.
NO PRECIPITATION AND LITTLE CLOUD COVER CAN BE EXPECTED UNTIL OUR
NEXT FRONTAL PASSAGE OCCUR NEXT WEEK.

GFS AND THE ECMWF REMAIN CONSISTENT WITH DAMPENING OUT THE UPPER
RIDGE AND ALLOWING SOME COOLER AIR TO SPREAD ACROSS SOUTHERN
MISSOURI BY TUESDAY NIGHT INTO WEDNESDAY OF NEXT WEEK.  THIS FRONT
SHOULD ALSO BRING SOME MUCH NEEDED SCATTERED SHOWERS AND
THUNDERSTORMS.  THERE ARE SOME INDICATIONS THAT THERE COULD BE
SEVERAL PERIODS OF PRECIPITATION CHANCES...GIVEN THE SLOW MOVEMENT
OF THE FRONT.  THE POSSIBILITY OF THE FRONT STALLING OUT SOMEWHERE
ACROSS THE REGION EXISTS AS WELL...WHICH WOULD ALSO FAVOR SOME
ACTIVE WEATHER.

CRAMER

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH MIDDAY FRIDAY AT THE
KJLN/KSGF TAF SITES. ISOLATED LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS NOT OF THE QUESTION BUT COVERAGE WILL BE SPARSE AT
BEST. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH FRIDAY NIGHT ALL ZONES.  EXCESSIVE HEAT
WATCH SATURDAY AND SUNDAY ALL ZONES.
.KS...HEAT ADVISORY THROUGH FRIDAY NIGHT
BOURBON...CRAWFORD..CHEROKEE COUNTIES.  EXCESSIVE HEAT WATCH
SATURDAY AND SUNDAY BOURBON...CRAWFORD..CHEROKEE COUNTIES.

WFO SGF
Hazardous weather outlook, Jul 21, 3:27 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT THU JUL 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
327 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS AND HEAT.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER AREAS ALONG AND
 NORTHEAST OF A LINE FROM SCHELL CITY TO BOLIVAR TO AVA MISSOURI.

  DISCUSSION:

 A WEAK UPPER LEVEL DISTURBANCE HAS TRIGGERED A CLUSTER OF THUNDERSTORMS
 WHICH MAY AFFECT AREAS OF WEST CENTRAL AND CENTRAL MISSOURI THIS
 EVENING. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE CLOUD TO
 GROUND LIGHTNING AND WIND GUSTS UP TO 35 MPH.  NO SEVERE WEATHER
 IS EXPECTED WITH THESE STORMS.

 A LARGE DOME OF HIGH PRESSURE HAS BUILT INTO THE EASTERN PLAINS TODAY.
 TEMPERATURES HAVE RESPONDED BY WARMING INTO THE MID AND UPPER 90S
 ACROSS MOST AREAS. COMBINED WITH THE HUMIDITY...HEAT INDICES WILL RANGE
 FROM 98 TO 108 DEGREES THROUGH LATE THIS AFTERNOON. HEAT INDICES WILL
 REMAIN LOWER ON THE OZARK PLATEAU...INCLUDING THE CITY OF SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THE HEAT WAVE WILL LIKELY CONTINUE THROUGH THE UPCOMING WEEKEND...WITH
 HEAT INDICES RANGING FROM 100 TO 110 DEGREES ON AN AFTERNOON BASIS
 THROUGH SUNDAY.

 SOME RELIEF IN THE HEAT WILL LIKELY OCCUR NEXT WEEK AS A COLD FRONT
 IS EXPECTED TO SAG THROUGH SOUTHERN MISSOURI.  ALONG WITH
 COOLER TEMPERATURES...SHOWERS AND THUNDERSTORMS WILL LIKELY
 DEVELOP...AND CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.